Hail, Adams
- When
- June 3, 4:25 PM MST to 4:27 PM MST
- Where
- Adams County, 4.34 mi NE of Reeder
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.160, -102.880
A trough moving into the region led to thunderstorms developing, with two becoming severe over southwestern North Dakota. One storm produced one-inch diameter hail near Reeder in Adams County, while another produced 60 mph wind gusts in far southwestern Sioux County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A trough moving into the region led to thunderstorms developing, with two becoming severe over southwestern North Dakota. One storm produced one-inch diameter hail near Reeder in Adams County, while another produced 60 mph wind gusts in far southwestern Sioux County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 3, 1:58 PM MST, 2 hours 27 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Bismarck ND 358 PM CDT Mon Jun 3 2024 .KEY MESSAGES... - Another round of thunderstorms this afternoon through Tuesday morning. A few storms could be severe this afternoon and this evening. - Strong northwest winds Tuesday through Thursday. - Seasonable temperatures expected through the week with slightly warmer temperatures possible late in the week. && .DISCUSSION... Issued at 203 PM CDT Mon Jun 3 2024 A potent storm system will track from the Pacific North west this afternoon, across the Northern Rockies and close off into a closed upper low as it moves into the southern Canadian Prairie Provinces by Tuesday. Strong upper level divergence is expected to develop over western ND this afternoon, while increasing low level convergence develops along the Montana/North Dakota border. The latest satellite imagery shows an increasing cumulus field over southeast Montana and into the western Dakotas. As far as potential convection this afternoon and evening, not much has changed from this morning. Modest 500-1000 J/Kg MUCape with 30-40 knots of bulk shear will provide the potential for a few strong to severe storms. As for the storm mode, starting around 21 UTC the bulk shear is pretty much perpendicular to a thermal trough the looks to develop along the MT state line. A more stable airmass on satellite looks to be situated from around Beach northward, and also looks to be lifting to the north. Cumulus is building southwest and expected to continue building northward this afternoon. This could set the stage for a few discrete cells developing this afternoon. Current CIN is pretty high over southwest into south central ND, but you can see a min in the CIN poking into southeast MT that should lift northward late this afternoon. The SPC HRRR does show that CIN then increases quickly early this evening. By this time the shear backs to the southwest and trends to more parallel to the trough, but not completely, so you could have a mixed mode of convection with a trend towards a mixed or linear mode later in the evening and overnight as the forcing increases with the approaching. However, CIN also increased and elevated convection would be favored. Therefore the best bet for strong to severe storms looks to be late afternoon the southwest and possibly north into the west central, depending on how the more stable atmosphere in northwest ND erodes. All hazards would be possible here but the window appears small. A few NUCAPS soundings over the Mondak regions shows around 2000 J/KG cape in near Baker MT, but a nice bump of mid level warming providing a nice C cap. A Buffalo SD sounding showed a much more unstable atmosphere with MUCAPE above 3000 J/KG but also with a cap, albeit a not as strong. Both these soundings may be a bit warm for surface temperatures as well. A sounding north of Dickinson shows a more modest 1000 J/KG MUCape but was less capped than those soundings to the west. Not much vertical development of any CU at this time in southeast Montana, but possibly will develop more with heating and as cumulus meanders a bit farther east. Low level flow over ND is more south to southeast, ahead of the thermal trough, potentially yielding a longer residence time of any developing updrafts. Will certainly need to monitor. As for the threats, we mentioned all three, the tornado threat we think would be quite early on in the convective development with strong surface heating and some low level shear present. Large hail look to be a threat if we could get a rotating mesocyclone. Otherwise, CAPE in our local are seems less favorable for large hail compared to farther south into South Dakota. Thus quarter size seems reasonable. The wind threat would be more favored later on if we get some liner convection or bowing segments. But also here, the later we get into the evening, the more likely convection would be elevated. Thus 60 mph also seems reasonable. The strong shortwave will keep at least a small threat of strong winds as convection moves into the central part of the state, but overall, we think the severe potential would be quite a bit less later and farther east, especially after around 10 PM and east of the Highway 83 corridor. Overall we think the NBM probabilities of convection may be a bit high, especially this afternoon and early evening. However, showers and thunderstorms should become more widespread (but not severe hopefully) as we go through the late evening and overnight hours. Over central ND, ahead of the convection we could see some fog develop again from the James River Valley to the Turtle Mountains. However uncertainty in this is pretty high so we did not include fog at this time. Late tonight and into Tuesday we could also see some fog post convection but again, too uncertain for any one area. Showers and thunderstorms will exit the area on Tuesday with a strong westerly surface flow moving in from the west. Tuesday looks to be breezy over western North Dakota. Wednesday, however, looks to be the most likely day for wind highlights as a strong northwest surface flow develops beneath the Canadian upper level low. At this time it looks like a wind advisory will likely be needed for at least northern and western portions of the forecast area, and possibly all of western and central ND. The ECMWF continues to show a pretty good signal (80 percent probability) for significant winds and gusts over much of the forecast area, with the 90 percent probability approaching the northwest. With a strong upper jet in the area, a case could be made for possible HWW criteria winds given the strength of the winds aloft. There does seem to be quite a bit of low and mid level cloudiness around and some upward motion limiting the wind potential. Will need to monitor this as well. Wind potential shifts into eastern ND on Wednesday, but breezy to windy conditions could be felt over the central portion of the state. Beyond Wednesday we look to dry out with temperatures possibly showing a small warming trend as we head towards the weekend. Mid week will be more seasonable with 60s and 70s. Late in the weekend into next week the warming trend could continue but high NBM ensemble high temperature spreads increase so confidence in anything warmer is not high at this time. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1227 PM CDT Mon Jun 3 2024 Fog has finally dissipated at KJMS and VFR conditions to begin the 18Z TAF period at all TAF sites. Thunderstorms will be the main forecast issue later this afternoon and tonight as a potent upper level wave moves through the region. Isolated thunderstorms are expected to develop this afternoon over eastern MT/western ND and then become more numerous as they spread east tonight and Tuesday morning. At this time we focused mainly on the initial line of thunderstorms that move through this evening and into the early overnight hours, but there may be a couple rounds of convection. Any storms would have the potential for MVFR-IFR visibilities and MVFR ceilings in addition to strong wind gusts. In addition to the convection, areas of fog are possible over eastern portions of central ND, ahead of the convection. Then once convection exits patchy fog could be possible at any TAF site. Tuesday morning lingering showers and isolated thunder will exit from west to east with strong west to northwest winds developing towards the end of the TAF period. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...TWH AVIATION...TWH
Hazardous Weather Outlook National Weather Service Bismarck ND 342 PM CDT Mon Jun 3 2024 NDZ001>005-009>013-017>022-031>035-040>045-042045- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan- Golden Valley-Billings-Stark-Morton-Burleigh-Slope-Hettinger- Grant-Bowman-Adams-Sioux- 342 PM CDT Mon Jun 3 2024 /242 PM MDT Mon Jun 3 2024/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms are likely this afternoon through tonight across western and central North Dakota. A few of these storms could be strong to severe with winds to 60 mph and hail to the size of quarters. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong northwest winds are possible Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NDZ023-025-036-037-046>048-050-051-042045- Wells-Foster-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh- Dickey- 342 PM CDT Mon Jun 3 2024 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. Another round of showers and thunderstorms this afternoon, lasting through the night. Highs will be in the lower 80s with breezy with south winds around 30 mph. .DAY ONE...This Afternoon and Tonight Thunderstorms are likely tonight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong northwest winds are possible Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Preliminary Local Storm Report...Summary
National Weather Service Bismarck ND
1233 PM CDT Mon Jun 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM Tstm Wnd Gst 3 ESE Jamestown 46.89N 98.65W
06/02/2024 M88 MPH Stutsman ND Mesonet
Measured wind gust from Jamestown ESS NDDOT
station. Time estimated from radar.
0736 PM Tstm Wnd Gst 8 ESE Marion 46.55N 98.17W
06/02/2024 M82 MPH LaMoure ND Public
Measured wind gust from private weather
station.
0720 PM Tstm Wnd Gst 3 S Marion 46.56N 98.33W
06/02/2024 M79 MPH LaMoure ND Mesonet
Updated 10 meter peak wind gust from NDAWN
station Marion 2S. 71 mph gust at 3 meters.
0710 PM Tstm Wnd Gst Montpelier 46.70N 98.58W
06/02/2024 E70 MPH Stutsman ND CO-OP Observer
Strong winds observed, with numerous tree
limbs down, some up to 4 inches in diameter.
Heavy rain and hail of an unknown size also
reported.
0715 PM Tstm Wnd Gst 3 S Marion 46.56N 98.33W
06/02/2024 M67 MPH LaMoure ND Mesonet
10 meter measured gust at NDAWN station
Marion 2S. 3 meter gust was 57 mph.
0500 PM Tstm Wnd Gst 12 N North Lemmon 46.12N 102.13W
06/02/2024 E60 MPH Adams ND Public
Wind combined with small hail to shread
leaves on trees. Was a pause in hail, now
second storm is currently producing small
hail.
0712 PM Tstm Wnd Dmg Marion 46.61N 98.33W
06/02/2024 LaMoure ND Local Official
Relayed through Emergency
Manager...Destructive thunderstorm winds in
Marion caused two grain bins to lay over,
some roofs to detach, and large evergreens
to be uprooted. The town is without power,
and some basements have taken on water.
0239 PM Tornado 1 NNE Burnstad 46.41N 99.62W
06/02/2024 Logan ND Public
Photo of landspout tornado relayed from
broadcast media. Unknown duration.
0248 PM Tornado 5 S Woodworth 47.07N 99.30W
06/02/2024 Stutsman ND Public
Public report of stovepipe tornado south of
Woodworth. Persisted for at least 10 minutes
before becoming rain wrapped and caller lost
visual confirmation.
0620 PM Rain Medina 46.89N 99.30W
06/02/2024 M4.88 Inch Stutsman ND Trained Spotter
Observed by DAVIS station. Measured 4.5
inches in manual gauge. Accompanied by
pea-sized hail.
1201 AM Rain 2 ESE Ypsilanti 46.78N 98.52W
06/03/2024 M2.56 Inch Stutsman ND Mesonet
Rain total for June 2 from NDAWN Ypsilanti
2E station.
0330 PM Rain 7 E Burnstad 46.39N 99.49W
06/02/2024 M2.40 Inch Logan ND Trained Spotter
Rained for about an hour. Culverts were
observed to be running high, some fields
beginning to wash out, with some water
almost going over the roads. Some hail,
mainly pea sized with some occasionally
quarter sized, was also observed.
0700 AM Rain 4 SE Jamestown 46.87N 98.65W
06/03/2024 M2.33 Inch Stutsman ND Cocorahs
Cocorahs station ND-SM-20 Jamestown 3.3 SE.
1201 AM Rain 4 W Eldridge 46.91N 98.93W
06/03/2024 M2.14 Inch Stutsman ND Mesonet
Rain total from June 2 at NDAWN Jamestown
10W station.
0600 AM Rain 2 SSE Jamestown 46.88N 98.68W
06/03/2024 M2.00 Inch Stutsman ND CO-OP Observer
CO-OP Observer station JTWN8 Jamestown State
Hospital.
0910 AM Rain 7 S Crystal Springs 46.77N 99.48W
06/03/2024 M1.87 Inch Kidder ND Mesonet
Mesonet station JTNN8 ND ST GRASSLANDS
JAMESTOWN 38WSW ND US.
0645 AM Rain 1 SE Jamestown 46.90N 98.70W
06/03/2024 M1.80 Inch Stutsman ND Cocorahs
Cocorahs station ND-SM-19 Jamestown 0.6 S.
0818 AM Rain 4 N Cathay 47.61N 99.41W
06/03/2024 M1.75 Inch Wells ND Public
Relayed through broadcast media. Total from
Sunday June 2 storms.
0856 AM Rain 3 NE Jamestown 46.93N 98.67W
06/03/2024 M1.65 Inch Stutsman ND ASOS
ASOS station KJMS Jamestown Airport.
0700 PM Rain 5 SSW Jamestown 46.85N 98.76W
06/02/2024 M1.50 Inch Stutsman ND Trained Spotter
Reported lots of flooding in the area.
Believes that rain amount is underreported
due to heavy winds blowing it sideways.
0935 AM Rain Jamestown 46.91N 98.70W
06/03/2024 M1.39 Inch Stutsman ND Mesonet
Mesonet station JTUND Jamestown College.
0800 AM Rain Montpelier 46.70N 98.58W
06/03/2024 M1.33 Inch Stutsman ND CO-OP Observer
CO-OP Observer station MONN8 Montpelier.
0700 AM Rain 3 ESE Montpelier 46.69N 98.52W
06/03/2024 M1.30 Inch Stutsman ND Cocorahs
Cocorahs station ND-SM-12 Montpelier 3.3
ESE.
1201 AM Rain 4 NNE Ludden 46.07N 98.10W
06/03/2024 M1.21 Inch Dickey ND Mesonet
Rain total for June 2 at NDAWN Oakes 4S
station.
1201 AM Rain 2 NNW Robinson 47.17N 99.80W
06/03/2024 M1.11 Inch Kidder ND Mesonet
Rain total from June 2 at NDAWN Robinson
3NNW station.
1201 AM Rain 3 S Marion 46.56N 98.33W
06/03/2024 M1.06 Inch LaMoure ND Mesonet
Rain total from June 2 at NDAWN Marion 2S
station.
0800 AM Rain Ellendale 46.00N 98.53W
06/03/2024 M1.04 Inch Dickey ND Cocorahs
Cocorahs station ND-DC-8 Ellendale 0.3 WSW.
0330 PM Hail 4 SSW Woodworth 47.09N 99.32W
06/02/2024 E2.00 Inch Stutsman ND Trained Spotter
0323 PM Hail Goodrich 47.48N 100.12W
06/02/2024 M1.50 Inch Sheridan ND Trained Spotter
Winds around 15 miles per hour, very little
rain observed. Hail fell for around 8
minutes.
0600 PM Hail Jamestown 46.91N 98.71W
06/02/2024 E1.50 Inch Stutsman ND Public
Reported by spotter visiting downtown
Jamestown. Also reported strong winds and
heavy rain.
0300 PM Hail 1 W Woodworth 47.14N 99.32W
06/02/2024 M1.00 Inch Stutsman ND Public
Relayed through social media. Time estimated
from radar.
0300 PM Hail 11 N Zeeland 46.12N 99.80W
06/02/2024 E1.00 Inch McIntosh ND Trained Spotter
2 minute duration. Also reported winds up to
around 40 mph.
0330 PM Hail 7 E Burnstad 46.39N 99.49W
06/02/2024 E1.00 Inch Logan ND Trained Spotter
Mostly pea sized hail with some quarter
sized hail mixed in. Also rain around 2.4
inches over the course of an hour, 2:30-3:30
PM CDT. Culverts were observed to be running
high, some fields beginning to wash out, and
water almost went over the roads.
0501 PM Hail 12 N North Lemmon 46.12N 102.16W
06/02/2024 M1.00 Inch Adams ND Public
Relayed through social media. Noted lots of
hail, mainly marble sized, and that it came
down very heavy.
0551 PM Hail 1 ESE Jamestown 46.90N 98.69W
06/02/2024 M1.00 Inch Stutsman ND Public
Relayed through social media.
0630 PM Hail 1 W Spiritwood 46.94N 98.52W
06/02/2024 E1.00 Inch Stutsman ND Trained Spotter
1.50 inches of rain fell in about 30 minutes
as well.
0940 PM Hail 7 NW Hannover 47.18N 101.54W
06/02/2024 E1.00 Inch Oliver ND Public
Late report.ARB Observer. Hail lasted from
9:40-9:44 pm. Very windy but could not guess
the speed.
0759 PM Flood 2 W Cleveland 46.89N 99.16W
06/02/2024 Stutsman ND Law Enforcement
Runoff from heavy rain has flooded a portion
of Interstate 94 approximately 2 miles west
of Cleveland. The road is closed.
0621 PM Flash Flood Jamestown 46.91N 98.71W
06/02/2024 Stutsman ND Trained Spotter
Multiple photos were provided to the NWS
showing flooding in the Jamestown area.
Streets were flooded and cars in parking
lots hat water up to the bottom of their
doors. In addition, fields around Jamestown
were also flooded.
&&Preliminary Local Storm Report
National Weather Service Bismarck ND
322 PM CDT Mon Jun 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM Hail 1 SSE Jamestown 46.90N 98.70W
06/02/2024 E1.25 Inch Stutsman ND Public
Lots of hail from peas to quarters in size,
with some half dollar sized hail mixed in.
Some damage to vegetation and to vehicles.
&&
JGASpecial Weather Statement
National Weather Service Bismarck ND
432 PM MDT Mon Jun 3 2024
NDZ043-032300-
Bowman ND-
432 PM MDT Mon Jun 3 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN BOWMAN COUNTY THROUGH
500 PM MDT...
At 432 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Scranton, or 11 miles southeast of Bowman, moving
north at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Scranton, Bowman Haley Dam, and Buffalo Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4597 10323 4600 10336 4626 10333 4621 10306
TIME...MOT...LOC 2232Z 200DEG 20KT 4605 10326
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ADAMSpecial Weather Statement
National Weather Service Bismarck ND
502 PM MDT Mon Jun 3 2024
NDZ043-044-032330-
Adams ND-Bowman ND-
502 PM MDT Mon Jun 3 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL BOWMAN AND
NORTHWESTERN ADAMS COUNTIES THROUGH 530 PM MDT...
At 502 PM MDT, Doppler radar was tracking a strong thunderstorm near
Scranton, or 16 miles east of Bowman, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Scranton, Reeder, and Gascoyne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4605 10311 4616 10318 4627 10289 4612 10277
TIME...MOT...LOC 2302Z 239DEG 19KT 4613 10307
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ADAMThe Bismarck radar (KBIS), 176 km away, was scanning. The volume nearest the first event began at 23:25 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds were estimated by the public.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2024Every state in 2024This day in weather historyWarnings in North Dakota, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193886, 1193887.